An 88 year old lady with end stage renal disease (ESRD) on haemodialysis developed a painful vesicular rash over her right shoulder. She was reviewed by her GP who prescribed oral acyclovir 800mg, five times a day. Three days later she presented to her local A&E with acute confusion, hallucinations, dysarthria and dysphasia
Her past medical history included abdominal aortic aneurysm repair (resulting in ESRD) and hypertension. She was allergic to penicillin, and regularly took aspirin, simvastatin, omeprazole, Adcal and senna. She had never smoked, and did not drink alcohol. She lived alone and was fully independent in activities of daily living.
On examination she was noted to be confused with an AMT score of 1/10. She was agitated and hallucinating with a GCS of 10. Examination of chest, cardiovascular and abdominal systems were normal, and pupils were equal and reactive to light. There was evidence of dysarthria, but it was difficult to assess this fully due to the patients confusion. There was increased tone in the right upper limb, with normal power and reflexes, with flexor plantars bilaterally. There were no signs of meningism. A vesicular crusted rash was observed in the right C4 dermatome.
Temp: 37.2, BP: 160/81, HR: 88, RR: 18, Sats: 95% On Air
The admitting SHO sent off the following initial Investigations:
Hb: 10.5, Plt: 158, WCC: 4.9,(neutrophils: 3.8)
Na: 141, K: 4.7, Ur: 22.4, Cr: 687
ECG: Left bundle branch block
CT Head: Small vessel disease and generalised involutional change. No intracranial haemorrhage, space occupying lesion or infarction.
The admitting medical team started treatment for probable viral encephalitis following varicella infection, converting the oral acyclovir to IV acyclovir at a dose of 2.5mg/kg OD. This was subsequently increased to 5mg/kg and then 10mg/kg on days 2 and 3
A lumbar puncture was carried out the day after admission which showed:
WBC: 4 cells/µL, RBC: 138 cells/µL, Glucose: 3.5mmol/L, Protein: 43mg/dL.
Unfortunately a viral PCR was not sent. The patient had not received any renal replacement therapy whilst at her local hospital, so plans were made to transfer her to the local renal unit, where she could dialyse as required and for continuation of her care
She was transferred in the evening and arrived on the renal unit after hours and was only seen by the on-call medical SHO, who briefly clerked her onto the unit; continued the treatment plan, and advised review by the renal team the next day. That night, the nursing staff became concerned that her general state was deteriorating and asked for a review. The night SHO returned and found that the patient's GCS had dropped to 5/15. She was immediately reviewed by the ITU team, and was intubated and transferred to the intensive care unit
Her case was reviewed the following day and the presumed diagnosis of herpes encephalitis was reviewed. It was noted that her clinical state had not improved with treatment as you might expect, and that actually she had deteriorated significantly since commencing treatment. In view of the large doses of acyclovir given to the patient prior to admission and lack of convincing evidence of varicella/herpes zoster encephalitis, the acyclovir was stopped and her symptoms attributed to acyclovir neurotoxicity
A repeat LP was sent, which showed:
WCC: < 1 cells/µL, RBC: 25 cells/µL, no organisms seen, and PCR was negative for:
She received continuous veno-venous haemodialysis (CVVHD) on the critical care unit and subsequently made a good neurological recovery.
Varicella zoster virus reactivation is commonly found in immunocompromised and elderly patients, with the incidence of herpes zoster significantly higher in the haemodialysis population (estimated 73.34 events/1,000 person-years)¹. Acyclovir is frequently used for the treatment of herpes/varicella zoster and acts by selectively inhibiting viral DNA polymerase, preventing viral replication. It is renally excreted, partly by glomerular filtration and partly by tubular secretion and therefore must be dose adjusted in renal failure. Elderly patients and those with renal impairment are at higher risk of neurological adverse reactions secondary to acyclovir; including hallucinations, agitation, confusion, dizziness, weakness, encephalopathy and rarely coma or seizures
The diagnostic challenge in this case is distinguishing between herpes zoster associated encephalitis and acyclovir neurotoxicity. Both conditions can initially present with altered mental status, with the rash preceding neurological symptoms by up to one week in the former. VZV encephalitis usually manifests clinically with headache, fever, focal neurology and CSF abnormalities. A history of renal impairment may suggest acyclovir neurotoxicity, but acyclovir itself may result in renal failure, causing either acute interstitial nephritis or by precipitation within the tubular lumen.
Measurement of serum acyclovir or its main metabolite 9-carboxymethoxymetylguanine (CMMG) is not widely available and there is little guidance on how to interpret results, with no clear correlation between acyclovir concentration and symptoms².
Haemodialysis is the treatment of choice for acyclovir toxicity. It has been estimated that 45% of the total amount of drug can be removed in a 3 hour dialysis session and there is a 60% reduction in plasma acyclovir concentrations following a 6hr dialysis session. Improvement in neurological symptoms may however lag behind drug elimination by days³
- Consider acyclovir neurotoxicity as a differential diagnosis for viral encephalitis in a patient with renal impairment
- Always send CSF for viral PCR in any patient who presents with altered mental status and a herpes zoster rash
- Transfer of patient between hospitals should be planned to occur during the daytime where possible, so receiving teams are well staffed and able to properly assess the patient and review the case
- Acyclovir is renally excreted and therefore must be dose adjusted according to eGFR. For herpes zoster the recommended oral dose in a haemodialysis patient is 800mg twice a day. For suspected HSV/VZV encephalitis the recommended intravenous dose is 5-10mg/kg once a day, for eGFR 10-25mL/minute/1.73m²
- Kuo CC et al. Risk of Herpes Zoster in Patients Treated With Long-term Hemodialysis: A Matched Cohort Study. Am J Kidney Dis. 2012 Mar;59(3):428-33.
- De Knegt RJ et al. Acyclovir-associated encephalopathy, lack of relationship between acyclovir levels and symptoms. Nephrol Dial Transplant. 1995;10(9):1775-7.
- Abad S, Deray G, Lokiec F et al. Coma induced by intravenous acyclovir in a hemodialyzed patient. La Presse Medicale. 1997;26:1050.